Ugeskr Læger 2009;171(4):221-225
Summary Valpronate treatment during pregnancy: description of four cases with foetal valpronate syndrome Ugeskr Læger 2009;171(4):221-225 Introduction: Treatment with valproate is associated with an increased risk of teratogenicity compared to other antiepileptic drugs and can cause a complex of serious symptoms usually referred to as »foetal valproate symdrome« which is characterised by major and minor malformations in association with developmental delay. This paper aims to give attention to the syndrome through four case descriptions. Furthermore, possible risk factors and the use of the mutation 677C-T as a risk marker are discussed. Material and methods: Nine developmentally retarded children from a parent group, born of mothers who were treated with valproate during pregnancy, were neuropediatrically and neuropsychologically examined in a non-acute setting. The mothers were screened for the 677C-T mutation. Results: Four of seven examined children fulfilled the criteria for foetal valproate syndrome. Only one of the four mothers was heterozygote for the 677C-T mutation (CT, n = 1/4) and none of the mothers were homozygote (TT, n = 0/4) Conclusion: The foetal valproate syndrome is a complex of symptoms which is probably underdiagnosed and should be considered in the diagnostic evaluation program for children with developmental delay who are born of mothers with epilepsy. The 677C-T mutation does not seem to be a useful genetic marker of this syndrome.